Iowa, 2008

Tornado and Hail in Iowa, June 20, 2008

June 20, 2008 · NWS OAX · 10 events in 6 counties and zones

This was the second day in a row that pulse-type severe thunderstorms hit western Iowa. A cool northwesterly upper level wind flow prevailed during this stretch, with several embedded disturbances, while warm and unstable conditions were observed at the surface.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

This was the second day in a row that pulse-type severe thunderstorms hit western Iowa. A cool northwesterly upper level wind flow prevailed during this stretch, with several embedded disturbances, while warm and unstable conditions were observed at the surface.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 20, 2:35 PM CST, 22 minutes earlier.

Area forecast discussion, Jun 20, 2:35 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
335 PM CDT FRI JUN 20 2008

.DISCUSSION...
FORCAST CONCERNS THROUGH THE PERIOD WILL CONTINUE TO BE UNSETTLED WX
AND TSRA.

LATEST SFC ANALYSIS HAD A WK SFC TROF FM NR CLARINDA TO WEST OF
DBQ...TSRA SEEMED TO BE FORMING IN THIS AREA OF CONVERGENCE. OTHER
TSRA WERE NR THE SFC DEWPOINT GRADIENT WEST OF ONL AND ODX...WITH
MORE SCT TSRA NR SUX. SFC DEWPOINTS WERE IN THE UPR 50S TO LOWER
60S WITH TEMPS. NW FLOW CONTINUES WITH A WEAK SHORTWAVE TROF FM MN
THROUGH NW IA AND SE SD INTO NEB. HEATING THIS AFTERNOON HAS SB
CAPE FM 1500-3000J/KG...SO THERE IS GOOD INSTABILITY...
HOWEVER...THE SHEAR PARAMETERS ARE WEAK. EXPECT ISOLD TO SCT TSRA
AGAIN THIS AFTERNOON AND THIS EVENING AND SOME ISOLD SVR WITH
LARGE HAIL AND SOME DAMAGING WINDS POSSIBLE.

SATURDAY...ANOTHER SHORTWAVE IN NW FLOW WILL BE APPROACHING AND
THIS APPEARS TO AFFECT ALL BUT THE SW PART OF THE CWA...HAVE CHC
POPS FOR THIS FEATURE DURING THE AFTERNOON AND OVERNIGHT. SFC HIGH
PRES WILL BUILD IN FOR SUNDAY AND STILL DRY FOR SUNDAY NIGHT INTO
EARLY MONDAY WITH ANOTHER SHORTWAVE MON AFTERNOON AND THE FRONTAL
PASSAGE MONDAY NIGHT AND TUESDAY...MOVING OUT TUESDAY NIGHT.
UNSETTLED PATTERN CONTINUES WITH LOW POPS WED NIGHT AND CHANCE
POPS THU INTO THU NIGHT AND FRI AS WAA AND WEAK RIPPLES IN THE NW
FLOW EXTENDS INTO THE END OF THE WEEK. HIGHS MOSTLY IN THE 80S
THROUGH THE FORECAST PD.

&&

.AVIATION...
OR TAF SITES KOMA...KLNK AND KOFK...THROUGH 21/18Z.

VFR CONDITIONS EXPECTED THROUGH THE ENTIRE PERIOD.  HAVE A CHANCE OF
SHOWERS SKIRTING KOFK FROM 20/18-21Z AND POSSIBLY SOME CONVECTION
AT KLNK FROM 20/21-01Z.  OTHERWISE...WINDS SHOULD REMAIN LIGHT
THROUGH THE DAY.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

ZAPOTOCNY/REESE
Hazardous weather outlook, Jun 20, 10:33 AM CST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1133 AM CDT FRI JUN 20 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-210645-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1133 AM CDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS AFTERNOON
AND INTO THE EVENING. SOME ISOLATED STORMS MAY CONTAIN LARGE
HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN. THUNDERSTORM
ACTIVITY IS EXPECTED TO WEAKEN AND DISSIPATE AFTER MIDNIGHT.

MINOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER FROM AROUND
BROWNVILLE TO RULO THROUGH THE WEEKEND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS SATURDAY AFTERNOON
INTO SATURDAY NIGHT...THEN MONDAY NIGHT INTO MIDWEEK. ISOLATED
SEVERE STORMS WILL BE POSSIBLE SATURDAY EVENING...WITH MORE SEVERE
STORMS POSSIBLE MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO
THE EVENING.

69

In the hours before

Local storm report, Jun 20, 2:47 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
347 PM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             1 W COLON               41.30N 96.63W
06/20/2008  E0.75 INCH       SAUNDERS           NE   STORM CHASER

&&

DEWALD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 hail, 1 tornado. Local standard time, as filed.

Hail, Monona

When
June 20, 2:57 PM CST
Where
Monona County, 2.16 mi ENE of Castana
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.090, -95.880

Hail, Monona

When
June 20, 3:15 PM CST
Where
Monona County, Soldier
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.980, -95.780

Tornado, Pottawattamie

When
June 20, 3:40 PM CST to 3:43 PM CST
Where
Pottawattamie County, 5.91 mi E of Macedonia to 6.17 mi E of Macedonia
Rating
EF0
Path length
0.32 mi
Path width
40 yd
Reported by
Fire Department/Rescue
Coordinates
41.190, -95.317

A brief tornado touchdown knocked down some small tree limbs and caused a power pole to lean about 6 miles east of Macedonia on County Road G66. The funnel and then eventual tornado was high-based and very narrow and was seen from people who were near Griswold, Oakland, Elliott, Treynor and Macedonia. The funnel was visible for around 20 or 25 minutes.

Hail, Harrison

When
June 20, 3:50 PM CST
Where
Harrison County, 3.78 mi SW of Dunlap
Measured
0.75 in hail
Reported by
Public
Coordinates
41.810, -95.650

Hail, Montgomery

When
June 20, 5:15 PM CST
Where
Montgomery County, 4.19 mi ENE of Wales
Measured
0.75 in hail
Reported by
Public
Coordinates
41.150, -95.260

Hail, Montgomery

When
June 20, 5:52 PM CST
Where
Montgomery County, 0.87 mi SE of Red Oak
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.010, -95.220

Hail, Montgomery

When
June 20, 6:10 PM CST
Where
Montgomery County, 2.09 mi W of Coburg
Measured
0.75 in hail
Reported by
Public
Coordinates
40.920, -95.320

Hail, Mills

When
June 20, 6:30 PM CST
Where
Mills County, 1.04 mi W of Pacific City
Measured
0.75 in hail
Reported by
Public
Coordinates
41.050, -95.840

Hail, Fremont

When
June 20, 7:35 PM CST
Where
Fremont County, 0.69 mi N of Riverton
Measured
0.75 in hail
Reported by
Public
Coordinates
40.690, -95.570

Hail, Fremont

When
June 20, 7:35 PM CST
Where
Fremont County, 2.6 mi NW of Riverton
Measured
0.75 in hail
Reported by
Public
Coordinates
40.710, -95.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyThe tornado archive for Iowa, 2008Warnings in Iowa, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99456, 99457, 99473, 99458, 99459, 99460, 99461, 99462, 99463, 99464.